Alert archive / Arizona / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 3, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 23, 2010, 12:48 PM MST for Mohave County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2010, 12:48 PM MST (19:48 UTC)
- Expired
- Jul 23, 2010, 1:30 PM MST
- In force
- 42 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 137 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 642 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
278 WUUS55 KVEF 231948 SVRVEF AZC015-232030- /O.NEW.KVEF.SV.W.0003.100723T1948Z-100723T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 1248 PM MST FRI JUL 23 2010 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA... * UNTIL 130 PM MST. * AT 1241 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL MOHAVE COUNTY...25 MILES EAST OF KINGMAN...JUST NORTH OF INTERSTATE 40 APPROXIMATELY BETWEEN MILE MARKERS 70 AND 85. THIS STORM IS MOVING SOUTH AT 5 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3510 11341 3511 11371 3528 11369 3528 11341 TIME...MOT...LOC 1943Z 001DEG 4KT 3520 11358 $$ KENNEDY
2 follow-up statements
386 WWUS55 KVEF 232011 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 111 PM MST FRI JUL 23 2010 AZC015-232030- /O.CON.KVEF.SV.W.0003.000000T0000Z-100723T2030Z/ MOHAVE AZ- 111 PM MST FRI JUL 23 2010 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM MST FOR CENTRAL MOHAVE COUNTY... AT 111 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL MOHAVE COUNTY...25 MILES EAST OF KINGMAN BETWEEN MILE MARKERS 75 AND 85. THIS STORM IS NEARLY STATIONARY AND OVER ONE INCH OF RAINFALL FROM HAS ALREADY BEEN OBSERVED BETWEEN 1230 TO 100 PM MST AT TIN MOUNTAIN. IN ADDITION TO WIND GUSTS IN EXCESS OF 60 MPH...PENNY SIZE HAIL AND RAPID RISES IN NORMALLY DRY WASHES ARE LIKELY. MOTORISTS ALONG NORTH HACKENBERRY ROAD SHOULD EXERCISE GREAT CAUTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS ALSO CAPABLE OF PRODUCING PENNY SIZE HAIL IN ADDITION TO DAMAGING WINDS. TAKE COVER INSIDE A STURDY STRUCTURE. && LAT...LON 3527 11341 3510 11341 3511 11371 3528 11369 TIME...MOT...LOC 2001Z 180DEG 0KT 3520 11358 $$ KENNEDY
309 WWUS55 KVEF 232025 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 125 PM MST FRI JUL 23 2010 AZC015-232031- /O.EXP.KVEF.SV.W.0003.000000T0000Z-100723T2030Z/ MOHAVE AZ- 125 PM MST FRI JUL 23 2010 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY WILL EXPIRE AT 130 PM MST... DOPPLER RADAR CONTINUES TO INDICATE SEVERAL STRONG THUNDERSTORMS STRADDLING INTERSTATE 40 BETWEEN MILE MARKERS 75 AND 90...HOWEVER...THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS THE WARNED AREA. LAT...LON 3527 11341 3510 11341 3511 11371 3528 11369 TIME...MOT...LOC 2021Z 180DEG 0KT 3520 11358 $$ KENNEDY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 9:55 AM MST, 2 hours 53 minutes earlier.
Area forecast discussion, Jul 23, 9:55 AM MST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 955 AM PDT FRI JUL 23 2010 .SYNOPSIS...MONSOONAL MOISTURE WILL GENERALLY REMAIN OVER ARIZONA THROUGH SATURDAY AS AN AREA OF HIGH PRESSURE DEVELOPS OVER THE SOUTHERN GREAT BASIN. THIS PATTERN WILL KEEP DRY AIR IN PLACE ACROSS SOUTHERN NEVADA AND MUCH OF SOUTHEAST CALIFORNIA AND PROVIDE A SLIGHT INCREASE IN TEMPERATURES EACH DAY THROUGH THE WEEKEND. AN AREA OF LOW PRESSURE APPROACHING THE CENTRAL CALIFORNIA COAST SUNDAY WILL LEAD TO POSSIBLE THUNDERSTORMS OVER THE SOUTHERN SIERRA AND WEST CENTRAL NEVADA. && .UPDATE...THE MAIN FOCUS TODAY WILL BE OVER MOHAVE COUNTY WHERE THE BEST MOISTURE AND INSTABILITY RESIDE. MOISTURE DID ADVECT INTO CLARK COUNTY OVERNIGHT AS INDICATED BY INCREASING SURFACE DEWPOINTS AND PRECIPITABLE WATER VALUES UP TO NEAR 1.25 INCHES. HOWEVER...THE 12Z NAM AND GFS CONTINUE TO SHOW ANTICYCLONIC FLOW DEVELOPING OVER CENTRAL NEVADA TODAY WHICH WILL PUSH DRIER AIR DOWN FROM THE NORTH AND CAUSE THE MOISTURE BOUNDARY TO RETREAT SOUTHWARD. THE STEERING FLOW WILL BE FROM THE EAST-NORTHEAST OVER MOHAVE COUNTY AND PLENTY OF HEATING WITH CAPE VALUES OVER 1000 J/KG SHOULD LEAD TO STRONG THUNDERSTORMS DEVELOPING OVER THE HIGHER TERRAIN AND MOVING SOUTHWEST DURING THE AFTERNOON AND EVENING. CONVECTION MAY ALSO BE AIDED OVER NORTHERN MOHAVE COUNTY BY A SOUTHWEST JET STREAK WHICH EXTENDS FROM NORTHWEST ARIZONA TOWARD THE ROCKIES. THE MAIN THREAT WILL BE HEAVY RAIN AND ISOLATED FLASH FLOODING DUE TO THE ABUNDANT MOISTURE IN PLACE. && .AVIATION...FOR MCCARRAN...SOUTHWESTERLY WINDS FINALLY HAVE DECREASED FOR THE MOST PART ACROSS THE VALLEY...AND WITH LIGHTER WINDS ALOFT TO MIX DOWN TODAY COMPARED TO EARLIER IN THE WEEK...ANTICIPATE THAT WINDS WILL BE LIGHT AND VARIABLE FOR THE MOST PART. MODELS INDICATE A SOUTHEASTERLY COMPONENT DEVELOPING BY LATE THIS MORNING...TRANSITIONING TO THE SOUTHWEST OVER THE COURSE OF THE AFTERNOON. HOWEVER...SPEEDS SHOULD REMAIN BELOW 8 KNOTS ON THE MAJORITY OF THE TIME. FEW-SCT CLOUDS AROUND THE VALLEY AOA 15K FEET THIS AFTERNOON/EVENING MAINLY OVER THE NEARBY MOUNTAINS. THERE IS THE POTENTIAL FOR AFTERNOON AND EVENING THUNDERSTORMS IN THE PEACH SPRINGS AND MORMON MESA APPROACH CORRIDORS TODAY. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...AWAY FROM THUNDERSTORMS...WINDS WILL FOLLOW DIURNAL DIRECTIONAL TRENDS LATE AT NIGHT AND IN THE EARLY MORNING AND THEN PICK UP OUT OF THE SOUTH TO SOUTHWEST IN THE AFTERNOON AND EVENING TO 8-12 KTS SUSTAINED WITH GUSTS OF 15-25 KTS. FEW-SCT CLOUDS MAINLY AOA 12K-15K FEET THIS AFTERNOON AND EVENING WITH SCT TSRA POSSIBLE OVER MOHAVE COUNTY AND FAR SOUTHEAST SAN BERNARDINO COUNTY INCLUDING KEED. THE MAIN THREAT IN AND NEAR TSRA WILL BE GUSTY AND ERRATIC WINDS. && .PREV DISCUSSION... 234 AM PDT FRI JUL 23 2010 .SHORT TERM...CONVECTION OVER ARIZONA APPEARS TO HAVE GONE TO BED FOR THE NIGHT...BUT NOT BEFORE HELPING TO PUSH THE PSEUDO-DRYLINE FARTHER NORTH AND WEST INTO OUR CWFA. DEWPOINT AT MERCURY/DESERT ROCK WENT UP 14 DEG F BETWEEN 1 AM AND 2 AM...MARKING THE PASSAGE OF THE BOUNDARY SEPARATING JUICY AIR TO THE SOUTHEAST FROM DRY AIR TO THE NORTHWEST. CONVECTION WILL BE FAVORED ON THE MOIST SIDE OF THIS BOUNDARY THIS AFTERNOON WITH HEATING AND OLD OUTFLOW BOUNDARIES PROVIDING THE FORCING. MODEL INTERPRETATION WAS A CHALLENGE THIS MORNING...AS THE GFS APPEARED TO SUFFER FROM CONVECTIVE FEEDBACK OVER ARIZONA VERY EARLY IN THE FORECAST CYCLE. CHOSE TO DISCARD IT AND LEAN ON THE NAM AND ECMWF...WHICH AGREE ON RIDGING OVER OUR AREA WITH A PRONOUNCED WEAKNESS OVER THE FOUR CORNERS AREA AND A CUTOFF LOW OVER THE EASTERN PACIFIC. THIS WILL LEAD TO HOT TEMPERATURES AND ONLY SLIGHT CHANCES FOR AFTERNOON THUNDERSTORMS OVER THE HIGHER TERRAIN IN MUCH OF THE AREA...EXCEPT FOR MOHAVE COUNTY...WHERE WEAK EASTERLY STEERING FLOW WILL GIVE A HIGHER CHANCE THANKS TO STORMS ADVECTING IN OFF THE MOGOLLON RIM. .LONG TERM...IT LOOKS LIKE WE MAY BE IN FOR OUR BEST SHOT AT SOME RAIN (OR AT THE LEAST EXTRA CLOUDS) THAT WE HAVE SEEN SO FAR THIS SUMMER. THERE APPEARS TO BE SURPRISINGLY GOOD AGREEMENT BETWEEN THE GFS/DGEX/ECMWF/GEM THAT AN UPPER LOW SHOWN TO BE OFF THE COAST OF CALIFORNIA EARLY NEXT WEEK AND A BROAD UPPER RIDGE OVER THE SOUTHEASTERN U.S. WILL TURN THE FLOW OVER OUR AREA TO MORE OF A SOUTHERLY ONE BY MONDAY. THIS WOULD PUSH ADDITIONAL MOISTURE INTO THE AREA. BY TUESDAY THE UPPER LOW IS SHOWN TO GET CLOSER AND THIS FEATURE SHOULD HELP TO INCREASE SHEAR ACROSS THE AREA AND IS ALSO ACCOMPANIED BY A 60 KT+ 250 MB JET WHICH WOULD HELP CONVECTION TO GET MORE ORGANIZED. GIVEN THE MOISTURE LOOKS TO BE THERE AND THE ADDED ENHANCEMENT IT SHOULD GET FROM THE LOW TO THE WEST I HAVE OPTED TO INCREASE POPS IN JUST ABOUT ALL AREAS EXCEPT IN THE FAR WEST WHERE THE GOOD MOISTURE MAY NOT GET IN AS THE FLOW THERE IS TOO SOUTHWESTERLY. ONE THING TO WATCH WILL BE TUESDAY NIGHT AS THE ADDED PRESENCE OF THE LOW MAY KEEP CONVECTION GOING LATER THAN TYPICAL DIURNAL TRENDS DICTATE. BY WEDNESDAY THE UPPER LOW MOVES CLOSER AND OPENS UP BUT SUFFICIENT MOISTURE AND INSTABILITY STILL EXISTS OVER CENTRAL AND EASTERN PARTS OF THE AREA TO KEEP IN THE POSSIBILITY OF THUNDERSTORMS EVEN IN THE VALLEYS. AREAS WEST OF A LINE FROM THE NEVADA TEST SITE TO MOUNTAIN PASS TO VIDAL JUNCTION SHOULD DRY OUT AS THE FLOW TURNS SOUTHWEST IN RESPONSE TO THE UPPER LOW MOVING INTO CALIFORNIA AND DRIER AIR WORKING IN. THE DRY-MOIST BOUNDARY THAT SETS UP MAY ALSO BE AN AREA WHERE CONVECTION GETS ENHANCED. TEMPS WILL REMAIN ABOVE NORMAL ON MONDAY THEN LOWER TO BELOW NORMAL ON TUESDAY AND WEDNESDAY. TUESDAY COULD EVEN BE WAY COOLER THAN CURRENTLY FORECAST ESPECIALLY IF CLOUDS ARE DOMINANT. HOWEVER HUMIDITY VALUES WILL COME UP REGARDLESS. BY THURSDAY UPPER RIDGING CENTERED OVER THE SOUTHEASTERN U.S. EXPANDS WEST INTO OUR AREA AND THE FLOW ALOFT IS BASICALLY SOUTHWEST TO MARGINALLY SOUTH. MOST AREAS WILL DRY OUT EXCEPT FOR MOHAVE AND LINCOLN COUNTIES AND POSSIBLY THE CLARK COUNTY MOUNTAINS AND I KEPT IN A SLIGHT CHANCE OF AFTERNOON/EVENING THUNDERSTORMS IN THESE AREAS. WITH THE RISING HEIGHTS AND DRIER AIR IN PLACE WE SHOULD ALSO SEE TEMPS RETURN TO ABOVE NORMAL LEVELS. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && UPDATE...ADAIR AVIATION...KENNEDY PREV DISCUSSION...MORGAN/STACHELSKI HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 23, 2:18 AM MST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 218 AM PDT FRI JUL 23 2010 AZZ001-003-240700- NORTHWEST PLATEAU-NORTHWEST DESERTS- 218 AM MST FRI JUL 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE...WITH THE GREATEST CHANCES ON TUESDAY AND WEDNESDAY. ISOLATED SEVERE WEATHER AND FLASH FLOODING ARE POSSIBLE...BUT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ002-036-CAZ519>527-NVZ014>022-240700- LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA- EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 218 AM PDT FRI JUL 23 2010 /218 AM MST FRI JUL 23 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS NOT LIKELY THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY...MAINLY OVER THE HIGHER TERRAIN...WITH THE GREATEST CHANCES ON TUESDAY AND WEDNESDAY. ISOLATED SEVERE WEATHER AND FLASH FLOODING ARE POSSIBLE...BUT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MORGAN
In the hours before
Local storm report, Jul 23, 11:21 AM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1121 AM PDT FRI JUL 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM HAIL HUALAPAI MOUNTAIN 35.10N 113.89W
07/23/2010 E0.75 INCH MOHAVE AZ COUNTY OFFICIAL
DIME SIZED HAIL AND VERY HEAVY RAIN REPORTED AT HUALAPAI
MOUNTAIN PEAK PARK.
&&
JGGLocal storm report, Jul 23, 11:42 AM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1142 AM PDT FRI JUL 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HEAVY RAIN HUALAPAI MOUNTAIN 35.10N 113.89W
07/23/2010 M2.13 INCH MOHAVE AZ MESONET
2.13 INCHES OF RAIN IN 30 MINUTES AT THE HUALAPAI
MOUNTAIN ALERT GAUGE.
&&
JGGLocal storm report, Jul 23, 12:41 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1241 PM PDT FRI JUL 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLASH FLOOD HUALAPAI PEAK 35.07N 113.90W
07/23/2010 MOHAVE AZ COUNTY OFFICIAL
THREE AREAS WITH ROCKS AND OTHER APPROXIMATELY SOFTBALL
SIZED DEBRIS ON THE ROAD UP TO THE PEAK.
&&
JGGThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 11:23 AM MST | Flash Flood Warning | VEF | Mohave | 112 min |
| Jul 23, 1:20 PM MST | Areal Flood Advisory | VEF | 75 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.